Secondary Logo

Journal Logo

Correspondence

Supraventricular tachycardia and ST segment depression after intravenous administration of tropisetron

Mitterschiffthaler, G.; Putz, G.

Author Information
European Journal of Anaesthesiology: January 2006 - Volume 23 - Issue 1 - p 86-87
doi: 10.1017/S0265021505251827

EDITOR:

The 5-HT3 antagonist tropisetron is widely used for prophylaxis and treatment of postoperative nausea and vomiting (PONV). Adverse events have been reported from other 5-HT3 antagonists, but are extremely rare. We report a case of supraventricular tachycardia and ST depression in a young patient after a gynaecologic laparoscopic procedure.

A 31-yr-old female (56 kg, 167 cm, ASA II) was scheduled for laparoscopic removal of an ovarian cyst. She was a heavy smoker with symptoms of mild chronic obstructive airways disease. She was premedicated with midazolam 5 mg orally on the general ward 2 h preoperatively. After arrival in the operating room and application of standard monitoring, general anaesthesia was induced with propofol 2 mg kg−1 and fentanyl 200 μg. Endotracheal intubation was facilitated with rocuronium 25 mg. Anaesthesia was maintained with propofol 8 mg kg−1 h−1 and the course was uneventful. After 40 min the surgical procedure was finished and the neuromuscular block had already recovered to a train-of-four (TOF) of 82% and so was not antagonized. The patient was extubated without any problems.

Upon arrival in the postoperative anaesthesia care unit (PACU) the patient was pain free, fully alert, and comfortable. After 1 h on the PACU she complained of an episode of nausea. Tropisetron 5 mg was diluted with 10 mL NaCl and slowly injected intravenously over 3 min. Ten minutes later she complained of anxiousness, shortness of breath and substernal chest pain. The electrocardiogram (ECG) revealed supraventricular tachycardia at 178 beats min−1 and hypertension with blood pressures ranging between 150/90 and 170/95 mmHg. Her oxygen saturation was 96% on room air and respiratory rate was 24-28 min−1. The ECG showed ST segment depression suggesting myocardial ischaemia. Carotid massage proved ineffective and sublingual administration of two doses of nitroglycerin converted the rhythm to sinus tachycardia of 125 beats min−1. Over the next 25 min the heart rate (HR) decreased from 125 to 75 beats min−1 and remained stable thereafter. The ischaemic symptoms (chest pain and ST segment depression) which had lasted for approximately 10 min resolved without further intervention. The serum biochemistry showed normal levels and serial serum creatinine phosphokinase isoenzyme and troponin I levels were normal. A careful follow-up cardiac evaluation on the next day did not reveal any abnormality.

Our patient showed supraventricular tachycardia and ST segment depression shortly after the administration of 5 mg tropisetron. In this otherwise healthy patient, tropisetron might have triggered these cardiac complications. There are large number of factors that can cause postoperative rhythm disturbances, including pain, anxiety, sub-clinical coronary artery disease, electrolyte imbalance, hypoxia and hyperventilation. However, none of these factors was present in our patient as judged by clinical criteria. Therefore the most likely explanation for the dysrhythmia and the myocardial ischaemic episode would seem to be an effect of tropisetron. This, to the best of our knowledge has not been reported before. Although both Baguley and colleagues [1] and Bosek and colleagues [2] reported three observations with similar symptoms after the administration of ondansetron.

Serotonin stimulates 5-HT3 and 5-HT4 receptors in the brain and the cardiovascular system, and causes nausea and vomiting. Additionally, it modulates the activated Bezold-Jarisch reflex evoked by bradycardia due to alteration of sympathetic activity. This reflex can be elicited through chemical or mechanical stimulation of vagal afferents of the cardio-pulmonary system and causes bradycardia and hypotension. Recently, Bosek postulated that 5-HT3 antagonists suppress the von Bezold-Jarisch reflex, which can lead to tachycardia [2]. Blockade of 5-HT receptors is found to decrease neurotransmission in the presynaptic terminals of the autonomic nervous system [3]. In return, bradycardia can cause cardiac stimulation via 5-HT3 receptors leading to tachycardia and hypertension. Saxema reported that this complex pattern of bradycardia and tachycardia can even lead to coronary vasodilatation or vasoconstriction [4,5].

We believe that our patient's short episode of supraventricular tachycardia and ST segment depression was caused by inhibition of the Bezold-Jarisch reflex by suppression of the 5-HT3 cardiac receptors.

G. Mitterschiffthaler

G. Putz

Department of Anaesthesiology and General Intensive Care, Medical University of Innsbruck, Innsbruck, Austria

References

1. Baguley W, Hay WT, Mackie KP, Cheney FW, Cullen BF. Cardiac dysrhythmias associated with the intravenous administration of ondansetron and metoclopramide. Anesth Analg 1997; 84: 1380-1381.
2. Bosek V, Hu P, Robinson LA. Acute myocardial ischemia after administration of ondansetron hydrochloride. Anesthesiology 2000; 92: 885-887.
3. Aviado DM, Aviado GD. The Bezold Jarisch reflex. A historical perspective of cardiopulmonary reflexes. Ann NY Acad Sci 2001; 940: 48-58.
4. Saxena PR, Villalon CM. Cardiovascular effects of serotonin agonists and antagonists. J Cardiovasc Pharmacol 1990; 15 (Suppl 7): S17-S34.
5. Saxena PR, Villalon CN. 5-Hydroxytryptamin: a chameleon in the heart. Trends Pharmacol Sci 1991; 12: 223-227.
© 2006 European Society of Anaesthesiology